Managing diabetes can present a challenge in terms of balancing blood sugar and insulin levels. Insulin is a hormone that reduces the sugar level in the blood stream. Hypoglycemia literally means low blood sugar. Hypoglycemia can happen with larger than usual doses of diabetic medications, skipping meals or eating smaller meals than usual, more than usual exercising without eating, infections and other acute illnesses, vomiting and diarrhea, side effects from certain medications, pancreatic tumors and liver disease, and alcoholic beverages. Risk increases with liver or kidney disease, hypothyroidism, congestive heart failure, and rigid control of blood sugar.
Symptoms may include:
Anxiety, nervousness, headache
Muscle tremors and weakness
Cold sweats, rapid heartbeat
Mood changes, irritability
Tingling sensation around mouth and fingers
Drowsiness, dizziness and fainting
Confusion, amnesia, convulsions, coma
Incontinence of urine
What your doctor can do:
Ask about your symptoms and about what medications you take
Perform a physical exam
Ordering a blood glucose test
Give you sugar either intravenously or orally
What you can do:
If you experience symptoms of hypoglycemia, eat or drink something with sugar immediately if alert (such as juices, lifesavers, glucose tablets or syrup).
Check blood sugar level every 15-20 minutes after treatment to see if it was effective.
Educate family and friends about symptoms and how to administer a glucagon injection if you are too drowsy or become unconscious.
Get plenty of rest after a hypoglycemic episode.
Establish a routine for eating meals, performing exercise and taking medication.
Check your blood sugar regularly with a glucometer, a blood sugar test kit. Check more frequently when routines are disrupted, as with illness.
For more information contact the American Diabetes Association at 1-800-682-9692 or www.diabetes.org.
What you can expect:
A full recovery is expected, although it depends on how rapid the condition is diagnosed and treated.
Complications may include diabetic shock, seizures, and permanent brain damage.
Contact your doctor if symptoms worsen or do not improve with treatment.
Seek immediate medical assistance if a diabetic person is confused or very lethargic and unable to take sugar by mouth, if treatment seems ineffective, or if the person becomes unconscious.